Sir.—The original article by Silber and D'Angelo,1 as well as the letters and replies,2-5 describes the clinical manifestations of a nonallergic procaine reaction. No clear explanation of the mechanism of the reaction is obvious; however, the elevated blood level of procaine has been implicated, 6 and the symptoms match those of intravenous procaine administration.7
It seems unlikely that true intramuscular injection would lead to rapid elevation of blood levels of one of the contents. Intra-arterial injection of penicillin G benzathine8 results in a spectrum of gangrenous and hemologic consequences in the area supplied by the arterial branches.9 The fact that the fail-safe feature—the inability to see blood in the syringe or tubex—failed has also been argued.10 Penicillin G benzathine preparations are opaque, easily concealing blood in the syringe and obscuring the only indication of an intravascular injection site. The most plausible explanation for
WEIR MR. Inapparent Intravenous Procaine. Am J Dis Child. 1986;140(6):502–503. doi:10.1001/archpedi.1986.02140200012002
Customize your JAMA Network experience by selecting one or more topics from the list below.